Aa
Aa
A
A
A
Close
Avatar universal

B6 Toxicity

This is more of a comment than a question, but I would welcome info from anyone who has any experience with this situation. I took a prescription called Folcaps (which had 25 mgs of pyridoxine in it) for a year. In February of 06 I began experiencing symptoms which have now been diagnosed as Pyridoxine (b6) Toxicity Induced Neuropathy. I did not get this diagnosis until August 15, after four MRIs, several specialists and balance testing. My b6 blood level was 81 - the maximum safe level in this test was 32. When reading about b6 toxicity one reads about tingling hands and feet and being "wobbly on your feet" and things of that nature. It can be much more than that. Be careful with Vitamin b6. It's not known if the neurological damage is reversible. Some studies show it is, some show it is not. The damage I have suffered extends to my thyroid, my blood pressure has been lowered (to an unsafe level - it was healthy before), my balance has been damaged - I don't know where my right foot is in space, I've had insomnia, my symptoms are too lengthy to list here. The fatigue that I have been experiencing for the past several months has started to lift now that I've stopped taking the medication, but it is still profound...another hallmark symptom of b6 poisoning. This is a serious toxic situation and one that is not understood by the medical community. I am waiting to find out how much of my life I will get back. I am rebuilding my stamina & neuropathways with an optimistic outlook. And getting the word out. MD's don't know about vitamins. Work with nutritionists. Don't go it solo
1092 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Almost a year after i quit taking b-6 the tingling, burning hands and feet and insmonia, fatigue, twitching, balance isues etc. finally started to clear. I was eager to get back to working out. I did 4 moderate work outs over 2 weeks and all the symptoms came back strong. It seems to me that it cycles regularly, good days bad days good weeks bad weeks etc. You have to look at this long term as long as youre progressing you are doing ok.
Helpful - 1
Avatar universal
Sorry to hear your having a tuff time to, this is definitely a yo yo recovery, but I'm feeling a bit better this week. I have found that when I'm doing Manual work I feel better, but it is tuff to get started. Through all of the testing I've been through I tested positive for 1 copy of the mthfr gene. I don't process follicle acid/ b-9 very well. I assume I don't process b-6 well either. I think when we figure this all out we will find several components that lead to this situation. Hope your feeling better soon.
Helpful - 1
Avatar universal
Hi Mulchman - sorry to hear of your setback. I am six months out and going through a relapse myself. I got gastro and this has really brought on muscle aches, extra twitching, nerve pains, and feelings of weakness that I thought were going away.

The good news is that this yo-yo recovery has been reported before by others on this thread.

I have a hobby farm, and I like manual work,  but lately I just want to lie on the sofa.

Keep us posted!

Any others got any encouraging news?
Helpful - 1
Avatar universal
fruitcake4him

  Thanks for telling me about the LEAP diet. I'm looking into it now. I do have a ton of environmental and food allergies, so I'm interested in hearing more about this.
  
  Did you need to have a Dr prescribe these blood tests?
  

Ghaznawi

  I did try a gluten free diet. My Dr also tested me for Celiac's disease and the results were negative (I do not have it). I am able to eat gluten with no more issues than eating anything else with the same amount of vitamin B in it.
  

smorris0312

  I've tried a ton of digestive enzymes. The ones that work best for me are by a brand called Nature's Plus. They just say "Digestive Enzyme." I order them from VitaCost.com and they ship them to me, but you can also find them at Vitamin Cottage. Here's a link:
  http://www.vitacost.com/Natures-Plus-Digestive-Enzyme
  
  I've taken some of the ingredients in them by themselves (pancreatin, HCl, Papain) and they didn't make a difference. By process of elimination, I think it's the Malt Diastase that has been helping me but I can't seem to buy that on its own.
Helpful - 1
Avatar universal
I had all those electric shock feelings as I was healing and it got much worse rather than better for a few months after quitting the vitamins. And the stabbing, burning pain. Now, it has been almost seven months and the pain is almost gone. I am not myself again yet as I too used to be physically fit and now have lost a lot of muscle strength. I still have twitchy muscles too. But, I know I am healing and your boyfriend will too. For me, I realized I have B12 and Vitamin D deficiency so needed to take those vitamins and avoid B6. I live in the NW with no sunlight and have been breastfeeding a baby so all my nutrients went to him.
I have heard it takes about three years for full recovery. The thing I don't really understand is why this happens. The first time it happened to me (two years ago) I was taking a fairly high dose of B complex. The second time (seven months ago) I was only taking a prenatal vitamin and having a packet of E-C every day.
For some reason, there are some people who just can't tolerate B6 and it becomes like a poison in the system. I have heard that we might not produce the enzyme needed to process it.
Helpful - 1
Avatar universal
I think natural b6 rich food is not a problem. My diet may be also b6 rich and I think it's not an issue. I eat gluten free grains. I prefer organic and try to avoid GMO food like corn.

In the beginning of this episode I think b6 dense food may have aggravated the symptoms but I have not noticed that any more.

I talked to my fiancé about my mental state which I had some months ago. I still cannot be sure what caused the overwhelming depression, insomnia, physical symptoms and the de-reality feelings.

I tapered off my sleeping pills, increased the daily amount of methyl folate, I also changed the type of b12 vitamin I inject. Meanwhile I also stopped b6 supplements. My mental state and physics started to recover. My fiancé also agreed I have recovered a lot.

I am pretty sure synthetic b6 may be a culprit because there are so many other persons with similar symptoms.


Helpful - 0
This discussion was closed by the MedHelp Community Moderation team. If you have any questions please contact us.

You are reading content posted in the Nutrition Community

Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.